Alert archive / Illinois / Flash Flood Warnings in 2007

Flash Flood Warning 33, NWS Chicago, IL

August 19, 2007LaSalle County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 19, 2007, 11:45 AM CDT for LaSalle County, Illinois. It took effect at Aug 19, 2007, 11:50 AM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2007, 11:45 AM CDT (16:45 UTC)
In effect from
Aug 19, 2007, 11:50 AM CDT
Expired
Aug 19, 2007, 5:45 PM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Whole counties

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 1:54 PM CDTFLASH FLOODPeru, ILREPORT OF FLOODED ROADWAY AT PROGRESS BLVD AND U.S. RTE 251 IN PERU. ALSO REPORT OF STREETS CLOSED BY MUDSLIDES ALONG ILLINOIS RIVER AT PERU.
Aug 19, 5:41 PM CDTHEAVY RAIN 2.65Peru, IL2.65 INCHES OF RAINFALL SO FAR TODAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 191650
FFWLOT
ILC099-192245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1145 AM CDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 545 PM CDT...

* AT 1141 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED FLASH
  FLOODING FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA 
SALLE...OTTAWA...MARSEILLES...SENECA...UTICA...NAPLATE...AND TROY 
GROVE

RAINFALL RATES OF AN INCH TO TWO INCHES PER HOUR ARE POSSIBLE 
THROUGH THE EARLY AFTERNOON.  DOPPLER RADAR ESTIMATES THAT ONE TO 
TWO INCHES HAVE ALREADY FALLEN AND AN ADDITIONAL INCH TO THREE 
INCHES ARE POSSIBLE AS STORMS DEVELOP OVER WESTERN ILLINOIS AND MOVE 
INTO LA SALLE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. FIND AN ALTERNATE ROUTE.

LAT...LON 4112 8915 4112 8862 4163 8862 4163 8915

$$

HALBACH
2 follow-up statements
000 
WGUS73 KLOT 191846
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
145 PM CDT SUN AUG 19 2007

ILC099-192245-
LASALLE IL-
145 PM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR LA SALLE COUNTY IN 
NORTH CENTRAL ILLINOIS UNTIL 545 PM CDT...

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE COUNTY WITH FURTHER 
DEVELOPMENT TO THE WEST OF THE COUNTY.  ABOUT 2 INCHES OF RAIN HAS 
ALREADY FALLEN OVER THE PAST THREE HOURS.  AN ADDITIONAL 1 TO 3 
INCHES OF RAIN CAN BE EXPECTED OVER THE NEXT FEW HOURS.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. ONLY A FEW INCHES OF RAPIDLY FLOWING 
WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4112 8915 4112 8862 4163 8862 4163 8915

$$

HALBACH
000 
WGUS73 KLOT 192044
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
342 PM CDT SUN AUG 19 2007

ILC099-192245-
LA SALLE IL-
342 PM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
545 PM CDT FOR LA SALLE COUNTY...

AT 342 PM CDT... LIGHT TO MODERATE RAINFALL CONTINUED ACROSS ALL OF 
LA SALLE COUNTY WITH A BAND OF THUNDERSTORMS DEVELOPING ALONG THE 
SOUTHERN PANHANDLE.  THESE HEAVIER STORMS WILL MOVE NORTH INTO 
CENTRAL LA SALLE COUNTY WHERE HEAVY RAIN HAS ALREADY FALLEN.  SOME 
MUDSLIDES HAVE BEEN REPORTED ALONG THE ILLINOIS RIVER THAT HAS 
CAUSED SOME ROADS TO BE CLOSED.

AFFECTED LOCATIONS INCLUDE EARLVILLE...GRAND RIDGE...LA SALLE...
LELAND...MARSEILLES...MENDOTA...NAPLATE...UTICA...OGLESBY...OTTAWA...
PERU...SHERIDAN...SOMONAUK...STREATOR...TONICA AND SERENA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4112 8915 4112 8862 4163 8862 4163 8915

$$

HALBACH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:50 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 19, 6:50 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 AM CDT SUN AUG 19 2007

.DISCUSSION...
338 AM CDT

SHOWERS AND THUNDERSTORMS ARE MOVING EAST ACROSS NORTH CENTRAL AND
NORTHEAST ILLINOIS THIS MORNING. OUR FLASH FLOOD MONITOR PROGRAM
SHOWS THE RAINFALL THAT HAS FALLEN IN THE LAST THREE HOURS STILL
BELOW FLASH FLOOD GUIDANCE. THE FLASH FLOOD GUIDANCE IS THE AMOUNT
OF RAIN NEEDED DURING A CERTAIN TIME FRAME TO PRODUCE FLASH
FLOODING. WE EXPECT RAIN TODAY SO WE WILL KEEP THE FLASH FLOOD WATCH
FOR THIS AFTERNOON AND TONIGHT.

AN EAST WEST CROSS SECTION OF RADAR REFLECTIVITY DATA SHOWS THE
BANDED NATURE OF THESE SHOWERS AND THUNDERSTORMS. THIS PATTERN
SUGGEST FRONTOGENESIS. THE LOCALLY RUN WRF SHOWS THIS AS HIGH VALUES
OF NEGATIVE OMEGA (UPWARD LIFT) IN A CYCLIC PATTERN ALONG OUR
NORTHERN COUNTIES. THERE WERE PRESSURE SURFACE PRESSURE FALLS AT 08
UTC OVER NORTHEAST ILLINOIS...A LOW LEVEL JET SEEN ON THE PROFILER
DATA AT 850 SEEN ENTERING EASTERN IOWA AND A TROUGH AT 700 MB SEEN
ON THE ON THE PROFILER DATA AND ACARS SOUNDING INVERSION AT ORD AT
756 UTC. THESE SHOW THAT THE WARM FRONT IS MOVING NORTH. THIS IS
ALSO ENOUGH EVIDENCE OF FORCING TO PRODUCE THE THUNDERSTORMS THIS
MORNING. THE NATIONAL WRF AND OUR LOCAL WRF SHOW THAT THESE
CONDITIONS WILL CONTINUE TODAY. AN UPPER AIR TROUGH WILL MOVE INTO
ILLINOIS BY MIDNIGHT TUESDAY MORNING. WE EXPECT MORE SHOWERS AND
THUNDERSTORMS MONDAY AND MONDAY NIGHT. THERE WILL BE PERIODS OF
HEAVY RAIN TONIGHT AND MONDAY. THIS AS THE FRONT STALLS OVER THE
AREA AND MID TO LOW LEVEL JET STREAK MOVES ACROSS SOUTHERN WISCONSIN
AND NORTHERN ILLINOIS. THIS IS SEEN ON THE GFS MODEL FORECAST.

FOR THE REST OF THE WEEK...A LARGE TROUGH OVER NORTHERN PLAINS AND
SOUTHERN CANADA WILL MOVE THROUGH NORTHERN GREAT LAKES THURSDAY.
THEN THE FLOW ALOFT WILL BE ZONAL WITH SOME SHORT WAVE TROUGH MOVING
THROUGH. WE WILL KEEP THE CHANCES OF PRECIPITATION FOR THE END OF
THE WEEK.

THE TEMPERATURE FORECAST FOR TODAY THROUGH TUESDAY WERE ADJUSTED
BECAUSE OF THE RAIN AND CLOUDS FOR THOSE DAYS. WE LOWER THE HIGHS A
LITTLE SINCE THE LAST FORECAST.

&&

.AVIATION...
650 AM CDT

SHORT WAVE THAT MOVED FROM IA INTO NORTHERN IL OVERNIGHT NOW MOVING
OFF TO THE E WITH COOLING CLOUD TOPS AND INCREASING COVERAGE OF SHRA
AND TSRA ACROSS NORTHERN IN INTO W CENTRAL OH. A TEMPORARY DECREASE
IN CONVECTIVE ACTIVITY EXPECTED INTO MID OR LATE MORNING UNTIL TROF
MOVING ACROSS NW IA AND S CENTRAL MN MOVES ESE ACROSS NORTHERN IL
WITH ANOTHER ROUND OF SHRA AND TSRA. SEVERAL HOUR LONG BOUT OF
MODERATE TO HEAVY RA FM SOUTHERN MN ACROSS SOUTHERN WI TO SOUTHERN
LOWER MI DURING THE NIGHT ALONG BAROCLINIC ZONE. APPEARS THAT THIS
ZONE HAS SHIFTED A BIT SOUTHWARD DUE TO OUTFLOWS OF RAIN COOLED AIR
AND THIS PUTS TERMINALS UNDER EXPECTED AXIS OF TSRA LATE AFTERNOON
AND TONIGHT WITH MID LEVEL TROF LIFTING NE FROM THE CENTRAL PLAINS.
WIDSPREAD MVFR AND AREAS OF IFR CIGS JUST TO N WHERE MAIN RA AREA
WAS LOCATED LAST NIGHT AND EXPECT TO SPREAD SOUTHWARD ACROSS TEH
TERMINALS DURING THE MID AND LATE AFTERNOON AS MORE EXTENSIVE AND
CONTINUOUS RA DEVELOPS. WARM FRONT HAS BEEN LIFTING INTO CENTRAL IL
BUT STRONG RIDGE OF HI PRES FROM ONTARIO ACROSS THE LOWER LAKES WILL
KEEP IT FROM ADVANCING INTO NORTHERN PARTS OF IL OR IN MAINTAINING
E-SE SURFACE WINDS.

TRS

&&

.MARINE...
345 AM CDT

LARGE HIGH PRESSURE RIDGE FROM ONTARIO TO THE MID ATLANTIC COAST
MOVES SLOWLY EAST TODAY DECREASING THE PRESSURE GRADIENT ACROSS
LAKE MI...THOUGH OFFSET SOMEWHAT BY DEEPENING LOW PRESSURE OUT IN
ALBERTA AND THE NORTHERN HIGH PLAINS. COASTAL OBS FROM THE IL AND SE
WI SHORES STILL REPORTING GUSTS OF 20-25 KTS EARLY THIS MORNING.
PREVAILING SPPEDS ACROSS THE S PORTION OF THE LAKE SHOULD DROP TO
10-20 KT RANGE DURING THE MORING WITH THE SLIGHT SLACKENING OF THE
PRESSURE GRADIENT. WARM FRONT EXTENDING FROM THE CENTRAL PLAINS SE
ACROSS THE LOWER OH VALLEY WILL LIFT NORTHWARD TODAY AND MAY PUSH AS
FAR N AS THE SOUTH TIP OF THE LAKE...BUT E TO SE WINDS WILL PREVAIL
TONIGHT AND THROUGH MON WITH HIGH PRESURE SLOWLY DRIFTING E TO
QUEBEC AND NEW ENGLAND BY MON NIGHT AND THE LOW MOVING OUT INTO
CENTRAL CANADA AND THE NORTHERN PLAINS. THIS KEEPS A MODERATELY
TIGHT PRESSURE GRADIENT ACROSS THE UPPER LAKES. RAIN AND EMBEDDED
THUNDERSTORMS WILL BE PREVALANT ACROSS THE S PORTION OF THE LAKE
TODAY THROUGH MONDAY A LONG AN N OF THE WARM FRONT.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH SUNDAY THROUGH MONDAY AFTERNOON
IN...NONE.
LM...SC.Y THRU 16Z WILMETTE HBR TO CALUMET HBR...THRU 21Z WINTHROP
HBR TO WILMETTE HBR.

&&
Hazardous weather outlook, Aug 19, 4:54 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
454 AM CDT SUN AUG 19 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
454 AM CDT SUN AUG 19 2007 /554 AM EDT SUN AUG 19 2007/

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. SOME OF THE
THUNDERSTORMS MAY PRODUCE ENOUGH RAIN FOR FLASH FLOODS TO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY. SOME OF THE THUNDERSTORMS
COULD PRODUCE SEVERE WEATHER ON MONDAY. THERE WILL BE A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT FOR FLOOD
REPORTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-201000-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
454 AM CDT SUN AUG 19 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY ON MONDAY. SOME OF THE THUNDERSTORMS
COULD PRODUCE SEVERE WEATHER ON MONDAY. THERE WILL BE A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Aug 19, 10:51 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1051 AM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     FLOOD            UNION                   42.23N 88.54W
08/19/2007                   MCHENRY            IL   TRAINED SPOTTER

            RAILWAY MUSEUM IN UNION, IL FLOODED AND EVACUATED.
            TRAILER PARK/CAMPGROUND AT UNION, IL FLOODED. WATER ROSE
            1 FOOT IN 20 MINUTES ENDING AT 1035 CDT. AREA HAS BEEN
            EVACUATED AS WELL.

1039 AM     FLOOD            5 W HUNTLEY             42.17N 88.52W
08/19/2007                   MCHENRY            IL   TRAINED SPOTTER

            WATER FLOWING ACROSS U.S. ROUTE 20 JUST EAST OF
            INTERSTATE 90.

&&

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:26 PM CDTFlash Flood WatchLOTBoone, DeKalb, DuPage, Ford, Grundy, Iroquois and 10 more41 hr
Aug 19, 11:55 AM CDTRiver Flood WarningLOTWinnebago22 hr
Aug 19, 11:55 AM CDTRiver Flood WarningLOTWinnebago18 hr
Aug 19, 11:55 AM CDTRiver Flood WarningLOTOgle66 hr
Aug 19, 11:55 AM CDTRiver Flood WarningLOTDeKalb22 hr
Aug 19, 11:55 AM CDTRiver Flood WarningLOTBoone8 days
Aug 19, 11:55 AM CDTRiver Flood WarningLOTWinnebago11 days
Aug 19, 11:55 AM CDTRiver Flood WarningLOTWinnebago14 days
Aug 19, 12:45 PM CDTRiver Flood WarningLOTLake13 days
Aug 19, 12:45 PM CDTRiver Flood WarningLOTCook11 days
Aug 19, 12:45 PM CDTRiver Flood WarningLOTCook32 hr
Aug 19, 3:24 PM CDTRiver Flood WarningLOTWinnebago19 hr
Aug 19, 6:41 PM CDTSevere Thunderstorm WarningLOTFord37 min

Nearby

Flash Flood Warnings in Illinois, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.